North Dakota, 2013

Blizzard in North Dakota, January 11 to 12, 2013

January 11 to 12, 2013 · NWS FGF · 11 events in 11 counties and zones

Surface low pressure tracked from the central plains on the morning of the 11th to the Minnesota arrowhead by the morning of the 12th. This system brought 3 to 8 inches of snow to the region.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Surface low pressure tracked from the central plains on the morning of the 11th to the Minnesota arrowhead by the morning of the 12th. This system brought 3 to 8 inches of snow to the region. As north to northwest wind speeds gusted from 35 mph to 50 mph later on the 11th through the morning of the 12th, whiteout conditions occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 11, 12:06 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Jan 11, 12:06 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1206 PM CST FRI JAN 11 2013

.DISCUSSION...ALLOWED THE ICE STORM AND FREEZING RAIN ADVISORY TO
EXPIRE AT NOON AS THE PERSISTENT PRECIPITATION HAS MOVED TO THE
EAST...AND MOST SURFACE TEMPS ARE ABOVE FREEZING.

&&

.AVIATION...IFR/LIFR CONDITIONS WILL CONTINUE WITH SNOW CHANCES
INCREASING LATER THIS AFTERNOON AND EVENING. NORTHERLY WINDS WILL
ALSO INCREASE TODAY AND TONIGHT WITH GUSTS UP TO 40 KT POSSIBLE IN
THE RED RIVER ALONG WITH BLIZZARD CONDITIONS AND VSBYS DOWN TO
NEAR ZERO AT TIMES IN BLOWING AND FALLING SNOW.

&&

.PREV DISCUSSION... /ISSUED 1049 AM CST FRI JAN 11 2013/

DISCUSSION...12Z MODELS REMAIN CONSISTENT WITH THE APPROACHING
WINTER STORM. WILL LOOK AT SNOW TOTALS AND WIND SPEEDS IN MORE
DETAIL FOR THE AFTERNOON PACKAGE AND MAKE ANY MINOR ADJUSTMENTS
NEEDED. FOR NOW...STARTING TIMES AND LOCATION OF HAZARDS SEEM
REASONABLE.

COLD FRONT NOW (1630Z) LOCATED ALONG A ROSEAU TO FARGO TO ABERDEEN
LINE. WILL FOLLOW THE RAP/HRRR FOR SURFACE TEMPERATURES (STEADY
AHEAD OF THE FROPA...AND FALLING BEHIND). SURFACE LOW ACROSS
EASTERN SOUTH DAKOTA WILL TRACK INTO NORTHERN MINNESOTA BY 06Z.
THERE IS DRIZZLE/FREEZING DRIZZLE/DENSE FOG IN THE WARM
SECTOR...AND SEE NO REASON WHY THAT WOULD DISSIPATE. INCLUDED THIS
IN THE FORECAST FOR THIS AFTERNOON AND EVENING. DENSE FOG DOES NOT
APPEAR TOO WIDESPREAD...AND MOST SFC TEMPS ARE ABOVE FREEZING...SO
WILL ISSUE A SPS FOR THIS AFTERNOON AND ALLOW FZDZ ADVISORY AND
ICE STORM WARNING TO EXPIRE AT 18Z. THE LATER HEADLINES SET TO BEGIN
AT 00Z WHEN CONDITIONS WILL BECOME MUCH WORSE.

BEHIND THE COLD FRONT...THERE IS ALSO SOME DENSE FOG...BUT
CONDITIONS ARE IMPROVING. EXPECT A PERIOD OF WIND ADVISORY
CONDITIONS RIGHT BEHIND THE FRONT ASSOCIATED WITH STRONG COLD AIR
ADVECTION. HOWEVER...THESE STRONGER WINDS SHOULD NOT LAST
LONG (BUT WILL INCREASE AGAIN THIS EVENING)...AND CURRENT SNOW
PACK TOO DENSE TO BLOW AROUND. BLIZZARD CONDITIONS WILL NEED FRESH
SNOW...AND CURRENT START OF BLIZZARD/WINTER STORM WARNINGS
REASONABLE. WILL NEED TO WATCH WHERE THE DEFORMATION ZONE SNOWFALL
BAND SETS UP THIS AFTERNOON AND ADJUST SNOWFALL TOTALS AND HAZARD
PRODUCTS ACCORDINGLY.

PREV DISCUSSION... /ISSUED 405 AM CST FRI JAN 11 2013/

SHORT TERM...

A VERY CHALLENGING FORECAST WITH NUMEROUS CHALLENGES IN REGARDS TO
CURRENT STORM SYSTEM. FIRST...WILL ISSUE AN ICE STORM WARNING FOR
PORTIONS OF THE SOUTHEAST THROUGH 18Z FRI...WITH REPORTS OF
SIGNIFICANT ICING IN HUBBARD COUNTY. OTHERWISE...GETTING SOME LIGHT
FREEZING RAIN AHEAD OF THE COLD FRONT ACROSS MUCH OF THE AREA.

MODELS ARE IN GOOD OVERALL AGREEMENT WITH THE STORM FOR TODAY INTO
SAT MORNING...WITH THE GFS/ECMWF VERY CONSISTENT AND WILL FOLLOW.

FOR TODAY THROUGH EARLY AFTERNOON...THERE SHOULD BE LIGHT FREEZING RAIN
IN THE EAST AND SOUTHEAST THROUGH 18Z...WITH TEMPERATURES HOVERING
NEAR FREEZING. FURTHER NORTH AND WEST...TEMPS WILL BE MUCH COLDER
BEHIND A STRONG COLD FRONT WITH INCREASING NORTH WINDS. SNOW IS
EXPECTED TO DEVELOP AFTER 18Z IN THE NW AND SPREAD SLOWLY SOUTH BY
00Z.

FOR LATE THIS AFTERNOON INTO SAT MORNING...BLIZZARD CONDITIONS SHOULD
DEVELOP IN THE DEVILS LAKE BASIN AROUND 21Z...AND CONDITIONS WILL
CONTINUE TO DETERIORATE BY 00Z HERE WITH VSBYS FALLING TO ZERO AT
TIMES THIS EVENING. THEREFORE...HAVE ISSUED A BLIZZARD WARNING FOR THE
DVL BASIN STARTING AT 21Z FRI THROUGH 18Z SAT.

FURTHER SOUTH...EXPECT BLIZZARD CONDITIONS TO DEVELOP IN THE GFK
AREA IN THE 00Z-03Z TIMEFRAME WITH SNOW BEGINNING AND NORTH WINDS
GUSTING TO 45 MPH AT TIMES OVERNIGHT. AS LOW PRESSURE DEEPENS THIS
EVENING AND OVERNIGHT...EXPECT A WIDESPREAD DEFORMATION SNOW BAND
WITH STRONG MID LEVEL FGEN AND THE NOSE OF A 145KT JET AT 300MB
AND ENHANCED UPPER LEVEL DIVERGENCE. EXPECT SIGNIFICANT BLOWING
AND DRIFTING SNOW WITH NORTH WINDS INCREASING LATE THIS AFTERNOON
AND EVENING...WITH VSBYS TO NEAR ZERO AT TIMES ESPECIALLY
OVERNIGHT INTO EARLY SATURDAY MORNING.

HAVE ISSUED A WINTER STORM WARNING FOR SOUTHEAST ND INTO THE FARGO
AREA UP THROUGH NORTHERN BELTRAMI COUNTY FOR 00ZSAT-18Z SAT. FARGO
WILL BE CLOSE TO BLIZZARD CONDITIONS THOUGH FROM 03Z- 12Z
SAT...AND WILL NEED TO MONITOR THEM FOR AN UPGRADE GIVEN THE
STRONG WINDS AND SNOW. SNOW ACCUMULATIONS SHOULD BE LOWER NEAR
FARGO THOUGH...PROBABLY IN THE 2-5 INCH RANGE. 925MB WINDS ARE
WEAKER HERE TO...AROUND 30-35KT COMPARED TO AROUND 40-45KT IN THE
NORTHERN VALLEY. SNOW ACCUMULATIONS WILL BE HIGHEST FROM NEAR
DEVILS LAKE TO AROUND HCO...WHERE 6-9 INCHES SHOULD FALL. WE
EXPECT GFK AREA TO GET AROUND 6 INCHES OR SO...AND LIGHTER AMOUNTS
TO THE SOUTH AND EAST WITH AN INCH OR 2 IN THE FAR SOUTH. WILL
ISSUE A WINTER WEATHER ADVISORY FOR THE SOUTHEAST THOUGH 00ZSAT-
18Z SAT WITH SOME SNOW AND WIND MAKING TRAVEL HAZARDOUS. EXPECT
CONDITIONS TO SLOWLY IMPROVE BY SATURDAY AFTERNOON WITH SNOW
MOVING OUT OF THE AREA.

FOR SAT NIGHT-SUN NIGHT...EXPECT DRY CONDITIONS WITH TEMPS WELL
BELOW NORMAL.

LONG TERM...MONDAY THROUGH THURSDAY NIGHT

RELATIVELY QUIET PERIOD MUCH OF NEXT WEEK WITH MAIN ISSUE BEING MUCH
COLDER TEMPERATURES. A BROAD TROUGH ENCOMPASSING MOST OF THE CONUS
WILL KEEP TEMPERATURES IN THE SINGLE DIGITS TO TEENS ABOVE ZERO
DURING THE DAY AND MAINLY BELOW ZERO AT NIGHT. BEST CHANCE FOR SNOW
WILL BE TUESDAY/WEDNESDAY WITH PASSAGE OF WEAK SHORT-WAVES IN
NORTHWEST FLOW ALOFT. NOT EXPECTING MUCH IN THE WAY OF ACCUMULATION
SO ALLBLEND 20 POPS LOOK GOOD FOR NOW.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WARNING FROM 6 PM THIS EVENING TO NOON CST SATURDAY
     FOR NDZ039-049-052.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON CST
     SATURDAY FOR NDZ053.

     BLIZZARD WARNING FROM 6 PM THIS EVENING TO NOON CST SATURDAY FOR
     NDZ008-016-027-029-030-038.

     BLIZZARD WARNING UNTIL NOON CST SATURDAY FOR NDZ006-007-014-015-
     024-026-028-054.

MN...WINTER STORM WARNING FROM 6 PM THIS EVENING TO NOON CST SATURDAY
     FOR MNZ002-003-005-006-008-009-013>016-022.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON CST
     SATURDAY FOR MNZ017-023-024-027>032-040.

     BLIZZARD WARNING FROM 6 PM THIS EVENING TO NOON CST SATURDAY FOR
     MNZ001-004-007.

&&

TG
Hazardous weather outlook, Jan 11, 2:11 PM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
211 PM CST FRI JAN 11 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-122015-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
211 PM CST FRI JAN 11 2013

...BLIZZARD WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO NOON
CST SATURDAY FOR THE DEVILS LAKE BASIN...

...BLIZZARD WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON CST
SATURDAY FOR PORTIONS OF THE NORTHERN RED RIVER VALLEY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MODERATE TO HEAVY SNOW WILL DEVELOP LATE THIS AFTERNOON AND
CONTINUE INTO SATURDAY MORNING IN THE DEVILS LAKE BASIN. SNOW
ACCUMULATIONS FROM 5 TO 7 INCHES ARE EXPECTED...WITH LIGHTER
AMOUNTS OVER OTHER PORTIONS OF THE AREA.

NORTH WINDS WILL INCREASE FROM 30 TO 35 MPH WITH GUSTS UP TO 45
MPH THIS EVENING AND OVERNIGHT...RESULTING IN WIDESPREAD BLIZZARD
CONDITIONS ACROSS THE DEVILS LAKE BASIN AND THE NORTHERN RED RIVER
VALLEY. VISIBILITY WILL BE REDUCED TO ONE QUARTER MILE OR LESS IN
BLOWING AND DRIFTING SNOW...MAKING TRAVEL NEAR IMPOSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

BLIZZARD CONDITIONS WILL PERSIST SATURDAY MORNING IN THE DEVILS
LAKE BASIN BEFORE IMPROVING BY AFTERNOON. BITTERLY COLD
TEMPERATURES AND WIND CHILLS TO 30 BELOW ARE POSSIBLE SATURDAY
NIGHT...WITH TEMPERATURES WELL BELOW NORMAL INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW AMOUNTS AND VISIBILITIES ARE APPRECIATED.

HOPKINS

In the hours before

Local storm report, Jan 11, 9:29 AM CST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
929 AM CST FRI JAN 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     ICE STORM        BEMIDJI                 47.48N 94.88W
01/11/2013                   BELTRAMI           MN   FIRE DEPT/RESCUE

            FIREMAN REPORTS SKATING RINK CONDITIONS ON SOME SIDE
            ROADS WEST OF BJI AIRPORT WITH ACCRETION OF ICE IN EXCESS
            OF ONE QUARTER INCH.

&&

WBARRETT
Local storm report, Jan 11, 9:53 AM CST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
953 AM CST FRI JAN 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     ICE STORM        8 S BAGLEY              47.41N 95.40W
01/11/2013                   CLEARWATER         MN   TRAINED SPOTTER

            ICE ACCRETION TO A DEPTH BETTER THAN ONE QUARTER INCH.
            HORSES HAVING EXTREME DIFFICULTY WALKING SHORT DISTANCES.

&&

WBARRETT
Local storm report, Jan 11, 11:05 AM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1105 AM CST FRI JAN 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 AM     ICE STORM        WADENA                  46.44N 95.13W
01/11/2013                   WADENA             MN   LAW ENFORCEMENT

            PAVED ROADS WITH A DEPTH OF ONE QUARTER INCH OF ICE DUE
            TO FREEZING RAIN

&&

TGRAFENA
Special weather statement, Jan 11, 12:03 PM CST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1203 PM CST FRI JAN 11 2013

MNZ002-003-005-006-008-009-013>017-022>024-027>032-040-NDZ039-049-
052-053-120000-
NORMAN-CLAY-ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-
PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-
MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-CASS-RANSOM-SARGENT-
RICHLAND-
INCLUDING THE CITIES OF...HALSTAD...MOORHEAD...ROSEAU...
BAUDETTE...NEWFOLDEN...RED LAKE...THIEF RIVER FALLS...
RED LAKE FALLS...FOSSTON...BAGLEY...BEMIDJI...MAHNOMEN...
LAKE ITASCA...PARK RAPIDS...DETROIT LAKES...WOLF LAKE...
BRECKENRIDGE...FERGUS FALLS...NEW YORK MILLS...WADENA...
ELBOW LAKE...FARGO...LISBON...GWINNER...WAHPETON
1203 PM CST FRI JAN 11 2013

...AREAS OF FREEZING DRIZZLE AND DENSE FOG WILL PERSIST THROUGH
THE AFTERNOON HOURS...

DRIZZLE OR FREEZING DRIZZLE ALONG WITH DENSE FOG WILL PERSIST
ACROSS LOCALIZED AREAS AHEAD OF A COLD FRONT...WITHIN SOUTHEAST
NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA. ALLOW EXTRA
TIME TO REACH YOUR DESTINATION THIS AFTERNOON.

TG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 blizzard. Local standard time, as filed.

Blizzard, Towner

When
January 11, 3:00 PM CST to January 12, 10:33 AM CST
Where
Towner forecast zone
Reported by
Mesonet
Coordinates
48.686, -99.246 (the zone’s center; the record gives no point)

Blizzard, Cavalier

When
January 11, 3:00 PM CST to January 12, 10:33 AM CST
Where
Cavalier forecast zone
Reported by
Mesonet
Coordinates
48.772, -98.465 (the zone’s center; the record gives no point)

Blizzard, Benson

When
January 11, 3:00 PM CST to January 12, 10:33 AM CST
Where
Benson forecast zone
Reported by
Mesonet
Coordinates
48.069, -99.366 (the zone’s center; the record gives no point)

Blizzard, Ramsey

When
January 11, 3:00 PM CST to January 12, 10:33 AM CST
Where
Ramsey forecast zone
Reported by
Mesonet
Coordinates
48.269, -98.720 (the zone’s center; the record gives no point)

Blizzard, Eddy

When
January 11, 3:00 PM CST to January 12, 10:33 AM CST
Where
Eddy forecast zone
Reported by
Mesonet
Coordinates
47.718, -98.902 (the zone’s center; the record gives no point)

Blizzard, Griggs

When
January 11, 3:00 PM CST to January 12, 10:33 AM CST
Where
Griggs forecast zone
Reported by
Mesonet
Coordinates
47.457, -98.237 (the zone’s center; the record gives no point)

Blizzard, Western Walsh

When
January 11, 3:00 PM CST to January 12, 10:33 AM CST
Where
Western Walsh forecast zone
Reported by
Mesonet
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

Blizzard, Nelson

When
January 11, 3:00 PM CST to January 12, 10:33 AM CST
Where
Nelson forecast zone
Reported by
Mesonet
Coordinates
47.922, -98.192 (the zone’s center; the record gives no point)

Blizzard, Pembina

When
January 11, 6:00 PM CST to January 12, 10:33 AM CST
Where
Pembina forecast zone
Reported by
Mesonet
Coordinates
48.768, -97.552 (the zone’s center; the record gives no point)

Blizzard, Eastern Walsh

When
January 11, 6:00 PM CST to January 12, 10:33 AM CST
Where
Eastern Walsh forecast zone
Reported by
Mesonet
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

Blizzard, Grand Forks

When
January 11, 6:00 PM CST to January 12, 10:33 AM CST
Where
Grand Forks forecast zone
Reported by
Mesonet
Coordinates
47.922, -97.457 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423474, 423475, 423476, 423477, 423478, 423479, 423480, 423481, 423482, 423483, 423484.